Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 26, 2021Loving County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 26, 2021, 4:57 PM CDT for Loving County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:57 PM CDT (21:57 UTC)
Expired
May 26, 2021, 5:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS84 KMAF 262157
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
457 PM CDT Wed May 26 2021
 
NMZ034-TXZ059-060-262245-
Southern Lea County NM-Loving TX-Winkler TX-
457 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 456 PM CDT/356 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Mentone, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10351 3182 10373 3219 10355 3194 10319
TIME...MOT...LOC 2156Z 208DEG 22KT 3186 10354 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 26, 1:48 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 1:48 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
148 PM CDT Wed May 26 2021

.DISCUSSION...
Backed mid-level flow is attempting to hold mstr to w today,
however mixing and shallowness of low-level mstr seen on MAF's
sounding does suggest at least a loose e-w mstr gradient will set
up. The most intense surface heating will be across wrn PB/SE NM
and with dewpoints holding around 50 there makes that area
favored for high based tstm development. Initiation looks to be
right at the end of the peak heating, if dryline retreats early
enough storms could briefly be strong/severe, but limited in
coverage/duration. Thu a much sharper dryline will develop, with
the veered 7h flow, setting up near a Lamesa-Notrees-Ft. Stockton
line. SB instability axis will be impressive with CAPEs likely in
excess of 2500 J/Kg and deep layer shear will be about 35kts.
NAM12 is reluctant to develop tstms, with SB CINH to overcome.
However NAMBUFR sounding at MAF does show ML CINH fully eroded by
22Z/Thu. Convergence does not increase until around 00Z/Fri when
dryline starts to retreat and low-level jet develops. Compared to
yesterday's NAM12 tstms initiate farther s in Pecos Co with
questionable absence of development across the PB. We do not want
to downplay the potential for severe tstm Thu, even though
coverage will probably be limited. Thu night a cold front aided
by convective outflow will move s arriving in the nrn PB 15Z-
18Z/Fri. Stable cool conditions will exist in wake of the
boundary, so obviously its location during max heating Fri will be
key to the potential for severe wx. NAM12 has trended farther s
than yesterday with said boundary (GFS/ECMWF farther n). NAM12
suggests a pseudo triple point INVOF w Pecos Co with the "Marfa
Front" only as far e as Alpine, thus Big Bend/Lower Trans Pecos
are the favored areas for severe storms. Noting GFS/ECMWF favor a
MCS Fri evening across the n-ne CWFA. Per NAM12 high temps on Fri
n of I-10 could be much cooler and well below normal. If post-
front low clouds hold high temps could be 15-25 degrees below
normal, we have not gone that cool yet, but we have to eventually.
In either case on Sat the boundary layer will struggle to recover
from cooler temps and with mid-level ridging it seems like this
would be a down day wrt convective potential. Indications are
that severe potential on Sun will ramp up with ridge axis to e,
broadly difluent flow aloft, and the nose of a 70kt 3h jet
igniting storms along the dryline across the wrn CWFA. GFS
continues to suggest an MCS will develop and move into far srn SE
NM and PB in the late evening Sun/early Mon AM, and the ECMWF is
also. Thereafter models continue support an active period as the
mid/upper low remains across the Desert SW thru Wed or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  92  68  84 /   0  20  20  50
Carlsbad                       64  97  63  91 /  20   0   0  10
Dryden                         72  94  70  95 /   0  20  20  30
Fort Stockton                  70  98  68  94 /  10  30  20  30
Guadalupe Pass                 65  91  64  88 /  10   0   0  10
Hobbs                          65  94  63  86 /  20  10  10  30
Marfa                          59  94  57  93 /  10  10  10  20
Midland Intl Airport           71  94  68  86 /  10  20  20  40
Odessa                         71  94  68  87 /  10  20  20  40
Wink                           71  99  67  94 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 26, 1:30 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Wed May 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
130 PM CDT Wed May 26 2021 /1230 PM MDT Wed May 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across the Permian Basin, Trans Pecos, and portions of
Southeast New Mexico. The main concerns are large hail, damaging
winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms remain possible each day, especially
across the eastern half of the area. By Sunday and Monday, much of
the region could see strong to severe storms. Damaging wind and
large hail will remain the primary concerns through the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon east of a Tatum
to Fort Davis line.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 26, 3:37 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Wed May 26 2021

TXZ274-262100-
Reeves County Plains TX-
337 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 400
PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Toyah, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pecos, Toyah, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 19 and 46.

LAT...LON 3139 10393 3159 10366 3147 10349 3145 10349
      3142 10345 3143 10344 3135 10332 3117 10372
TIME...MOT...LOC 2037Z 228DEG 18KT 3133 10376

88
Special weather statement, May 26, 4:08 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
408 PM CDT Wed May 26 2021

TXZ067-274-262200-
Ward TX-Reeves County Plains TX-
408 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WEST CENTRAL
WARD COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Toyah, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 26 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 10367 3142 10382 3155 10353 3141 10334
TIME...MOT...LOC 2107Z 233DEG 12KT 3137 10368

88
Special weather statement, May 26, 4:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
457 PM CDT Wed May 26 2021

NMZ034-TXZ059-060-262245-
Southern Lea County NM-Loving TX-Winkler TX-
457 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 456 PM CDT/356 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Mentone, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10351 3182 10373 3219 10355 3194 10319
TIME...MOT...LOC 2156Z 208DEG 22KT 3186 10354

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Scurry2 hr
May 25, 7:14 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell76 min
May 25, 7:36 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 25, 7:44 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry76 min
May 25, 8:29 PM CDTSpecial Weather StatementMAFHoward, Mitchell46 min
May 25, 9:12 PM CDTSpecial Weather StatementMAFScurry48 min
May 26, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 26, 4:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 26, 5:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines61 min
May 26, 5:46 PM CDTSpecial Weather StatementMAFWard29 min
May 26, 5:52 PM CDTSevere Thunderstorm WarningMAFWard, Winkler53 min
May 26, 5:53 PM CDTSpecial Weather StatementMAF37 min
May 26, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio53 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningMAFWard, Winkler62 min
May 26, 6:46 PM CDTSpecial Weather StatementMAFJeff Davis29 min
May 26, 6:27 PM CDTSpecial Weather StatementMAFLea33 min
May 26, 6:52 PM CDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.